Tags

(I thought I posted this when I wrote it set it aside into a draft. Huh. Here it is now!)

******************************************************************************

Or… Parents Gone Bad (Accidentally)…

Both Mathew and I visited the family doctor in the last couple of days. Mathew, for his flu shot and for the doctor to look at a couple of weird rashes he has. For me, it was to discuss my stress and work.

Anyhooo, during Mathew’s visit the doctor learned that when Mathew is most nauseous he doesn’t take his pills. Including morphine. Sometimes for a few days. WELL! It is quite possible that we are responsible for Mathew being so sick recently… if you suddenly stop morphine, in the “massive” dose Mathew is on (doctor’s words) chaos ensues as in; vomiting, severe stomach cramps, diarrhea, etc. That about describes Mathew those days the hospital thought he had C-Difficile although the diarrhea didn’t present itself the way it usually does (absolutely foul smell).

We feel terrible. We had no idea this could happen! We know now that Mathew can miss ONE dose, maybe TWO but that is the absolute most. As he takes 2 doses daily (one in the morning and one in the evening) that translates to missing only 1 day. Not the three days or so when he refuses his medication. He – and we – understand the consequences of missing too many doses now and will ensure it doesn’t happen again.

Truly, I am not as dumb as I sound right now. We just don’t have all the information and we are behind the learning curve ~ learning by error rather than before something happens.

As Mathew’s pain is much less since chemo started we are slowly lowering his dose. We will change his morning dose to 15 mg two or three times a week and keep his night dose at 30 mg for a couple of weeks. Then change another morning or two. Traditionally his pain is most severe at night so that will be reduced last until we can judge how his pain is doing then.

When I visited the doctor he told me how great Mathew looked. I gaped in amazement, thinking he’d confused Mathew with some other person who couldn’t possibly be my son.

“Really, Dr…you think he looked great?”
“Yes he sure did!”
“Um… are we talking about the same person? Mine lost 40 lbs in 2 months… doesn’t eat, lost his hair…???”

To which the doctor laughed and agreed that he’s thinner, bald and pale as a bugger, but he was engaged and chatty which is a great sign that he is doing ok. Hearing that brightened up my day! I was tickled that he said “pale as a bugger!”. It isn’t like this very strait-laced, proper doctor to use a term like that! The doctor did warn me/us again that each chemo cycle will be harder on Mathew which we already know… and dread.

The doctor also feels confident that Mathew’s tumour is shrinking.

Oh I hope so! That would be the BEST.CHRISTMAS.PRESENT.EVER.

The weird rash on Mathew’s abdomen is from his low platelet count. When Mathew gets his blood thinner injection there is almost always bruising and with the low platelets, bleeding. The “rash” is actually pinpricks of blood just under the skin all over his belly. That should stop now that his count from yesterday is up to 189 (150 is the lower end of a normal value). The rash on his arms the doctor isn’t concerned about.

*Whew*

All of this trial and error learning. It’s hard on the nerves.

Advertisements